Kansas, 2021Damaging Winds and Lightning Strike in Kansas, October 12 to 13, 2021
October 12 to 13, 2021 · NWS ICT · 7 events in 4 counties and zones
A squall line with a significant bowing section moved across portions of south central Kansas producing severe winds and some damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line with a significant bowing section moved across portions of south central Kansas producing severe winds and some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 12, 5:37 PM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Oct 12, 5:37 PM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT Tue Oct 12 2021
.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Tue Oct 12 2021
BOTTOM LINE UP FRONT:
Increasing chances for thunderstorms this afternoon and evening.
Severe thunderstorms more likely in the western portions of the
CWA. Best chance for severe weather between 9PM tonight and 4AM
tomorrow.
A powerful autumn system is currently churning through the Northern
Rockies and into the Dakotas. This system is throwing a large
frontal system through the Central and Southern Great Plains this
afternoon. Current water vapor imagery shows a decent amount of mid
and upper level moisture currently making its way into the region
but does not show significant lower level moisture at this time. The
ECMWF/GFS/Canadian short term models initialized well with this
system but the NAM families seems to have a hard time with the
placement of the main frontal system and Eastern Pacific hurricane,
Pamela this afternoon. This seemed to provide the NAM families with
a rather fast and more moisture ladened solutions for this evening.
As such, leaned toward the ECMWF and GFS solutions for the short
term.
Kept the current timing of the frontal system for now as the ECMWF
and GFS solutions have the main "show" coming through during the
early morning hours. Moisture transport for this afternoon and
evening appears to be slow to pick up. Mid level lapse rates are
decent (6-7 degrees/KM) as is the shear but upper level shear and
divergence look paltry at this time. While this does not rule out
the chances for thunderstorm activity late this afternoon and
evening it does diminish the possibilities for strong to severe
thunderstorms during this time. That said, an isolated severe
thunderstorm along and west of I-135 is possible this afternoon with
the better chances further west of K-14. Later tonight as the main
storm in the Dakotas pivots further to the north and east pushing
the main frontal system will begin to pick up speed and encroach on
the region. This will initiate a more pronounced push of moisture
into the region creating a deep layer of moisture for the overnight
period. Lapse rates will improve to the 7-8 degrees/km along with
improved mid level shear. Additionally, a strong jet core will be
moving in to the region providing strong upper level exhaust for any
thunderstorms that develop. Shear vectors are nearly parallel
during this time strongly indicating a linear MCS storm mode for the
overnight period. As such, the primarily threat from this activity
appears to be strong winds in the 60-70 mph range with half dollar
sized hail. This set up also support the potential for the
strongest storms to push 80 mph winds in isolated locations.
The tornado threat looks to be restricted more to the
western areas of CWA, generally along and west of K-14 and more
likely before midnight tonight. Very heavy rain is likely when the
main MCS comes through and some areas could pick up a quick inch as
it passes. Fortunately, the speed of this front will be fast enough
to keep the residence time down and as such, do not think wide
spread flooding will be likely. Isolated flooding in the flood
prone areas is likely with this activity as the ground is now wet
enough to induce runoff quicker than was seen with the system that
came through this past Sunday.
As the front pushes east of I-135 and into the Flint Hills towards
dawn, the ECMWF/GFS both indicate the MCS will begin to run out of
gas. By this time, the moisture transport will break down and the
main area of convection will begin to out run the mid an upper level
support. As such, the convection will no longer have the support it
needs to sustain itself and begin to dissipate. Southeast Kansas
looks to have minimal thunderstorm activity with this and will
likely only have some showers or an isolated strong storm.
The remainder of the short term will be dominated by northwest flow
and CAA over the region. Temperatures will remain near or a little
below normal for Thursday and Friday. Southeast Kansas will have
an opportunity for some showers and a few thunderstorms Friday as
a mid level disturbance pushes into the region. This activity is
not expected to be severe but provide some beneficial rainfall.
Metzger
.LONG TERM...(Saturday through Tuesday)
Issued at 251 PM CDT Tue Oct 12 2021
The extended range looks to be fairly quiet for the most part and
generally cooler. Saturday in particular looks to be coolest day so
far this fall with temperatures likely to struggle to reach 70.
After Saturday, the model families seem to start having difficulty
resolving the pattern with some showing strong ridging indicating a
significant warm up while others temper this possibility keeping
temperatures in the more normal range. None of the models show much
if any significant potential for precipitation at this time until
the next major weather system comes through late next week.
Metzger
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 623 PM CDT Tue Oct 12 2021
Showers and storms currently impacting much of the region continue
to move off to the north and east and will be an issue for TAF
sites over the next couple of hours. An intense storm system
continues to pivot into the central plains this evening, and will
be the focus for vigorous thunderstorms to impact the region
tonight through the early morning hours tomorrow. A squall line
will develop in western Kansas and then move eastward into the
region tonight producing damaging winds, large hail, and heavy
rainfall significantly reducing cig and vis flight cats tonight
through tomorrow morning. A low tornado threat will also exist
across southern Kansas tonight in addition to the aforementioned
threats. In the wake of this squall line, flight cats are expected
to improve considerably.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 59 71 51 72 / 90 10 0 30
Hutchinson 54 69 47 70 / 90 0 0 20
Newton 59 69 48 69 / 90 10 0 20
ElDorado 62 71 51 69 / 90 30 0 30
Winfield-KWLD 62 74 53 73 / 90 20 10 30
Russell 51 65 42 64 / 90 0 0 10
Great Bend 50 66 43 65 / 90 0 0 10
Salina 56 69 44 68 / 100 0 0 20
McPherson 55 68 45 68 / 90 0 0 20
Coffeyville 66 78 58 76 / 80 60 20 50
Chanute 66 77 55 73 / 80 50 10 40
Iola 65 77 54 72 / 80 50 10 40
Parsons-KPPF 66 77 57 75 / 80 60 20 40
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Metzger
LONG TERM...Metzger
AVIATION...JC
Hazardous weather outlook, Oct 12, 11:27 PM CST, 3 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1226
AM CDT Tue Oct 12 2021
KSZ032-033-047>053-067>072-082-083-091>096-098>100-132130-Russell-
Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-
Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-
Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-1226 AM CDT
Tue Oct 12 2021
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Line of severe storms will track across the area tonight with
locations generally along and west of Interstate 135 having the
greatest risk of severe storms. 60 to 80 mph winds, nickel size hail
and brief tornadoes will be possible with the stronger storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few storms will be possible Wednesday afternoon over far southeast
Kansas. Additional storms will be possible Thursday afternoon and
evening with strong storms possible with this activity.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening and overnight
for locations generally west of Interstate 135.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 12, 11:21 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
1221 AM CDT Wed Oct 13 2021
KSZ033-048-130630-
Ellsworth KS-Lincoln KS-
1221 AM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of Lincoln and Ellsworth
Counties through 130 AM CDT...
At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Luray to near Dorrance to
6 miles south of Great Bend. Movement was east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellsworth, Wilson, Kanopolis, Lincoln, Holyrood, Sylvan Grove,
Geneseo, Beverly, Lorraine, Barnard, Ash Grove, Westfall, Ellsworth
Airport, Kanopolis Lake and Kanopolis State Park.
This includes Interstate 70 between Mile Markers 206 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for central
Kansas.
&&
LAT...LON 3922 9793 3852 9792 3852 9848 3922 9849
TIME...MOT...LOC 0520Z 258DEG 28KT 3922 9859 3881 9855 3827 9881
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MartinLightning, Lincoln
- When
- October 12, 11:30 PM CST
- Where
- Lincoln County, 0.87 mi SW of Sylvan Grove
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -98.390
Lightning struck the water tower in Sylvan Grove which led to the issuance of a boil water advisory for the town. Time is estimated based on radar data.
Thunderstorm Wind, Rice
- When
- October 13, 12:10 AM CST to 12:15 AM CST
- Where
- Rice County, 1.22 mi WSW of Lyons to 0.79 mi W of Lyons
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.341, -98.219
Significant damage occurred to a building on the west side of town. All other buildings were unharmed. This occurred on the north side of a bow echo and was likely due to a strong mesvortex producing outflow. Small limbs were also reported down in a few locations and some power outages were also noted.
Thunderstorm Wind, Sedgwick
- When
- October 13, 2:07 AM CST to 2:09 AM CST
- Where
- Sedgwick County, 0.69 mi S of Goddard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.660, -97.580
The report came in via Facebook.
Thunderstorm Wind, Sedgwick
- When
- October 13, 2:10 AM CST to 2:12 AM CST
- Where
- Sedgwick County, (Ict)wichita Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.650, -97.430
Measured gust at Eisenhower airport.
Thunderstorm Wind, Sedgwick
- When
- October 13, 2:15 AM CST to 2:17 AM CST
- Where
- Sedgwick County, 3.45 mi N of (Ict)wichita Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.700, -97.430
A large branch was reported down via Facebook.
Thunderstorm Wind, Sedgwick
- When
- October 13, 2:16 AM CST to 2:18 AM CST
- Where
- Sedgwick County, 3.45 mi N of (Ict)wichita Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.700, -97.430
Numerous large tree branches were blown down.
Thunderstorm Wind, Butler
- When
- October 13, 3:11 AM CST to 3:20 AM CST
- Where
- Butler County, 1.05 mi SSE of El Dorado to 1.86 mi SSW of El Dorado Res
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.807, -96.859
A line of wind damage was noted across the far eastern side of El Dorado. Several trees lost large limbs and a few were uprooted. A wind damage report also came in via mPING near El Dorado Lake.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, October 12, 20211 death · 1 event
- Tornadoes and Hail in Oklahoma, October 12 to 13, 2021$251,000 · EF1 · 26 events
- Tornado and Hail in Kansas, October 12, 2021$810,000 · EF0 · 12 events
- Tornadoes and Hail in Kansas, October 12, 2021$110,000 · EF1 · 20 events
- Damaging Wind and High Wind in New Mexico, October 12, 2021$50,000 · 61 kt wind · 11 events
- Blizzard and Winter Storm in Wyoming, October 12 to 13, 202158 kt wind · 20 events
- Blizzard and Hail in Nebraska, October 12 to 13, 20211.5 in hail · 11 events
- High Wind in Colorado, October 12 to 13, 202154 kt wind · 9 events
- Winter Storm and Winter Weather in South Dakota, October 12 to 13, 20219 events
- Hail and Damaging Winds in Oklahoma, October 12, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Texas, October 12, 20211.75 in hail · 8 events
- High Wind in New Mexico, October 12, 202176 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986469, 986470, 986472, 986471, 986474, 986477, 986476.